Thyroid UK
84,169 members99,151 posts

Just got back from a day in hospital :(

Oh what an awful day!

So for the last four days I've had chronic chest pains and elevated heart rate. It won't stop. Today at work it happened and I also felt intense rushing feelings and chronic brain fog I felt like I was going to pass out.

Today I went to A and E. they took me to a ward did extensive blood tests, an ECG and actually felt my thyroid for the first time! The result ? Nothing I have "anxiety."

I take 75 mg of levothyroxine for hashimotos. I went up two weeks ago and these symptoms all started about 4 days ago. Is it more likely to be my hashimotos causing it or the levothyroxine? I ask as I'm thinking of reducing my dose tomorrow morning as the doctors have written me off with anxiety and sent me on my way with beta blockers and told me to continue my 75 dose.

My tsh is 3.2

My T3 is 5.3

I am gluten free by six weeks and I take all vitamins

21 Replies
oldestnewest

If the beta blockers help, stick on them while you get dose up higher

I had to do that years ago, as couldn't increase dose, but needed to, it's fairly well recognised pathway

1 like
Reply

Thanks. Is it true that they stop the Levo from

Working? I'm not sure what to do

Reply

It slows conversion, which can actually help, if your not taking enough Levo.

Plus it reduces your use of adrenaline, as lowers anxiety which can improve adrenal fatigue, enabling you to increase your Levo.

See my profile, I was on propranolol 19 years (and Levo)

1 like
Reply

Thanks. I'm sat here really confused what to do because I have terrible adrenaline and anxiety I'm constantly deep breathing to try and push through it. I can't help but think I must be on too much Levo and I should cut back.... I feel like I've suddenly got hyper symptoms.

Reply

Increasing our dose is necessary, but if been hypo long time, it can upset adrenals. Blocking the adrenaline gives you a chance to recover.

What dose propranolol have you been given? 10mg pills?

Go to see GP in morning and talk it through. It is a relatively common treatment, to help get body use to Levo dose.

Reply

It's not good to take beta blockers when on thyroid medication. ..I was prescribed propranolol for daily headaches by one doctor but when I read the inside of the packet it said not to take with underactive thyroid .I rang my gp and spoke to a different doctor who said that I was quite right to bring ot to hos attention and shouldn't have had them prescribed. ..they counteract each other.You may want to look into it .If you have 'anxiety' you may not be on enough levothyroxine and might feel better once optimal as your tsh is still not in a good enough place ,but it takes time unfortunately.

2 likes
Reply

Are you sure your test is T3? That's very unusual, they usually test T4. If that's FT4, then it is probably very low - although absolutely need the range to be sure, have you got the range - so that would be the cause of your anxiety and all the rest. Nothing to do with the levo.

If you can clarify which test that is, and what the range is, things will be clearer. :)

1 like
Reply

Thanks greygoose T3 is 5.3 range (3.1 - 6.8)

Free T4 is 16.9 range (12-22)

TSH is 3.10 range (0.3-5)

Reply

OK, so you don't want to lower your levo, there's no reason for that. You actually need an increase in dose.

1 like
Reply

Thankyou. Do you think it's safe instead for me to take before bed instead of in ten mins time? I'm desperate for a day without chest problems ! Thanks for the replies

Reply

Yes, of course you can take it before bed. As long as it's on an empty stomach. :)

Reply

Thankyou! Was just checking the time gap by switching over wouldn't be a problem! I think I'll give it a go. I did it before with no problems then stopped because i got insomnia - I thought it was because I was taking it at night and it turned out it's because my dose was too low! :)

Reply

No, the time gap won't be a problem.

1 like
Reply

Dr Joan Gomez in " Coping with thyroid Problems" states that angina type pains are a common result of taking levothyroxine and easily cured with beta blockers. Not that easy .I take Bisoprolol fumarate . Initially 1.25 mg and increased twice to 5mg. still get minor aches when under strain.

Also have had to increase levo from 125mcg to 150mcg as Test results suggested interference with levo .

1 like
Reply

Are you taking the same "make" of levothyroxine? I am on Actavis/Almus, cannot tolerate anything else. Found out when my dose was dropped from 100mcg Actavis to 75 mcg. Actavis do not make 25mcg so was given 50mcg Actavis + 25mcg Mercury Pharma, within 4 days I felt awful. terrible stomach problems etc. So I used to divide a 50mcg Actavis in two and soon felt a lot better. Also a lot of people on here are reporting problems with TEVA. Again it made me very ill in 2011/12 when the MHRA decided to take away its licence. It is back on the market this year. I wouldn't touch it with a barge pole. Don't ever believe a doc who says all levo tabs are the same!

Finally how are your vitamin levels? B12, Vit D, ferritin, folate, iron.

Reply

Gosh it's hard work working out which ones suit isn't it?! That sounds horrible. I too started out on teva earlier this year and was really poorly. I'm on 75mg mercury pharma now. It seems better but to be honest I've never been well since this all happened so I don't know if it's the Levo or my condition! My vitamin B12 is low and so is my iron vitamin d isn't toooo bad it's 75

Reply

deffo need to get B12 to top of range, about 1000, I use methylcobalamin by Jarrows from amazon, dissolve under tongue and also took a good multi B complex (look at seaside Susie comments) Iron also needs to be good for levo to work

1 like
Reply

Same happened to me - I returned to my previous dose and all returned to normal. The results you listed (T3 and T4) are around the same as mine. It seems a small dose suits some people.

What was your previous Levo dose ? Did you have the chest and other symptoms on that dose ?

had the A&E experience twice myself plus the anxiety diagnosis. it was neither -once I reduced Levo all settled down.

Did you ask for an increase?

1 like
Reply

Hey daffers, so my previous dose was 62.5 cos I have to go up in such small doses! Then 68.5.

62 was good for two weeks then I got poorly. 68 was the same. And now 75 the same. It seems every two weeks into a dose I get chronically ill. 😔 I'm at a loss what To do!

Reply

that's just how I am in that I can only take small in creases (6.25g) and after a few days, I get the symptoms as if I have gone hyper (heart racing , anxiety, temperature up/down, irritability). so I drop back to lower dose of Levo which isn't enough but stops the hyper feelings which are really unbearable. I too was given beta blockers but they made me feel unwell. I have been looking for answers for long time - seems to bea Hashis thing where you can't stabilise your levels. Are your anti bodies high ?

I have sent for some LDN to try and tackle the underlying auto immune issues to see if that helps.

what happens when you get chronically ill? the only make of Levo I can tolerate is Wockhardt 25mg - Actavis and other brands made me very very unwell -due to fillers and binders.

Reply

Well I have just had a dreadful weekend, chronic anxiety again etc. and I was sniffing around the LDN for Hashimotos FB page (I have a bottle of LDN to try as soon as I feel well enough). The expert users on there say that the fact that my medication won't stablilise is down to my Hashimotos which I feel inclined to agree with, given that NOTHING seems to sort it out. I hope you are feeling better anyway. Just gone gluten free as of today, and feeling really miserable about it all!!!

Reply

You may also like...